Journal of Urban Mathematics Education

The JUME team is dedicated to showcasing the brilliance of Black children in mathematics, but we know that Black children's genius is in no way limited to this subject area. We believe that Black brilliance in all domains is an idea worthy of attention, particularly as it relates to policy and practice. Current events highlight continued attempts to dehumanize Black people. Given this climate, it is more important than ever to bring attention to Black children and the cultural and intellectual value that they bring to our classrooms.

In celebration of its centennial in 2016, the American Educational Research Association (AERA) is crowdsourcing contributions from the education research community "to create a reservoir of important discoveries, concepts, methods, and measures that evolved in recent years from education research, can enlarge public understandings, and are ripe for application in policy or practice."

We are asking that all friends of JUME and those who share our commitment to showcasing Black brilliance respond to AERA's call for Knowledge and Findings on or before June 10, 2015. Please share this challenge with friends from all content areas. Let's bombard AERA with evidence of the brilliance of Black children!

The Journal of Urban Mathematics Education (JUME) is a peer-reviewed, open-access, academic journal published twice a year. The mission of the journal is to foster a transformative global academic space in mathematics that embraces critical research, emancipatory pedagogy, and scholarship of engagement in urban communities. Here, the view of the urban domain extends beyond the geographical context, into the lives of people within the multitude of cultural, social, and political spaces in which mathematics teaching and learning takes place.

ISSN 2151-2612

8th International Mathematics Education and Society Conference (MES8)
Portland, Oregon USA
June 21–26, 2015

Vol 7, No 2 (2014)

Table of Contents


Teaching Mathematics for Social Justice: An Ethical and Moral Imperative? PDF
David W. Stinson
Public Stories of Mathematics Educators: An Invitation to Tell PDF
Erika C. Bullock


Why Should Mathematics Educators Learn from and about Latina/o Students’ In-School and Out-of-School Experiences? PDF
Marta Civil


Challenges and Affordances of Learning Mathematics in a Second Language PDF
Mary P. Truxaw, Eliana D. Rojas


Affinity through Mathematical Activity: Cultivating Democratic Learning Communities PDF
Tesha Sengupta-Irving
Latinas and Problem Solving: What They Say and What They Do PDF
Paula Guerra, Woong Lim
Recruiting Secondary Mathematics Teachers: Characteristics That Add Up for African American Students PDF
Tamra C. Ragland, Shelley Sheats Harkness


Transforming from the Bottom Up: A Book Review of Mathematics for Equity: A Framework for Successful Practice PDF
James Sheldon

Illuminating Urban Excellence